Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Denver/Boulder, CO

July 27, 2003Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 27, 2003, 2:57 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2003, 2:57 PM MDT (20:57 UTC)
Expired
Jul 27, 2003, 6:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 89 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 272100
FFWBOU
COC035-059-280000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAIN NEAR WESTCREEK IN THE HAYMAN BURN 
AREA OF SOUTHWESTERN DOUGLAS COUNTY.  THE STORM IS 26 MILES 
SOUTHWEST OF CASTLE ROCK. THE STORM PRODUCING THE HEAVY RAIN WAS 
MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CHEESMAN
RESERVOIR...DECKERS...DEVILS HEAD AND WESTCREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT AROUND ONE HALF INCH OF RAIN HAS FALLEN 
OVER THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY SINCE 2:30 
PM.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.

LAT...LON 3913 10539 3914 10508 3925 10509 3933 10522
          3929 10539

$$
RJK
2 follow-up statements
000 
WGUS75 KBOU 272158
FFSBOU
COC035-059-272345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT SUN JUL 27 2003

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  SOUTHWESTERN DOUGLAS COUNTY
  SOUTHWESTERN JEFFERSON COUNTY

UNTIL 600 PM MDT.

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY FALLING OVER THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS 
COUNTY.  THE STORMS PRODUCING THE RAIN WERE MOVING SOUTH AT 10 
MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...CHEESMAN RESERVOIR...DECKERS...DEVILS HEAD AND WESTCREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT 1.0 TO 2.5 INCHES OF RAIN HAS FALLEN 
FROM THIS STORM OVER WEST CREEK AND CAMP CREEK OF THE HAYMAN BURN 
AREA IN SOUTHWESTERN DOUGLAS COUNTY SINCE 2:30 PM. 

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.

LAT...LON 3913 10539 3914 10508 3925 10509 3933 10522
          3929 10539

$$
RJK
000 
WGUS75 KBOU 272234
FFSBOU
COC035-059-280000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT SUN JUL 27 2003

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  SOUTHWESTERN DOUGLAS COUNTY
  SOUTHWESTERN JEFFERSON COUNTY

UNTIL 600 PM MDT.

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN STILL FALLING OVER THE EASTERN PORTIONS OF THE HAYMAN 
BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY.  THE STORMS PRODUCING THE 
RAIN WERE MOVING SOUTH AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...CHEESMAN RESERVOIR...DECKERS...DEVILS HEAD AND WESTCREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

THE DOUGLAS COUNTY SHERIFF REPORTED HIGHWAY 67 AT MILE MARKER 92 HAS 
BEEN CLOSED DUE TO A MUD SLIDE.  WATER IS ACROSS THE ROAD AT MILE 
MARKER 95 ON HIGHWAY 67 SOUTH OF WEST CREEK.  

DOPPLER RADAR ESTIMATES THAT 1.5 TO 2.5 INCHES OF RAIN HAS FALLEN 
FROM THIS STORM OVER WEST CREEK AND CAMP CREEK OF THE HAYMAN BURN 
AREA IN SOUTHWESTERN DOUGLAS COUNTY SINCE 2:30 PM.  VERY LITTLE RAIN 
HAS FALLEN OVER THE JEFFERSON COUNTY PORTION OF THE HAYMAN BURN AREA 
AT THIS TIME.    

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.

LAT...LON 3913 10539 3914 10508 3925 10509 3933 10522
          3929 10539

$$
RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:15 AM MDT, 11 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 3:15 AM MDT, 11 hours 42 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT SUN JUL 27 2003

SHORT TERM DISCUSSION:  RUNNING WAY BEHIND DUE TO WEATHER TONIGHT SO
DISCUSSION WILL BE BRIEF.  COOL FRONT HAS MOVED THROUGH AREA AND
SHOULD BRING DOWN TEMPS TODAY AS LOW LVL FLOW BECOMES MORE SELY.
700 MB TEMPS ARE FCST TO DROP AROUND 5 DEGREES FROM SATURDAY AND
WITH MORE CLOUD COVER AND DEEPER LOW LVL MSTR HIGHS SHOULD ONLY
REACH INTO THE LOWER TO MID 80S ACRS THE PLAINS.  AS FAR AS PCPN
WITH SHOULD SEE ANOTHER ROUND OF TSTMS BY LATE AFTN INTO THE EVENING
HRS UNLESS CONVECTIVE TEMPS ARENT REACHED.  WITH PRECIPITABLE WATER
VALUES OVR AN INCH AND WK FLOW ALOFT STORMS WL BE SLOW MOVING AND
COULD PRODUCE SUBSTANTIAL RAIN IN SOME SPOTS.  WITH LOW LVL SELY
FLOW COULD SEE DENVER CYCLONE DVLP WHICH COULD ACT AS A FOCUS FOR
CONVECTION LATER THIS AFTN.  KLEYLA

LONG TERM DISCUSSION:  MODELS SHOW UPPER RIDGE CENTER TO MIGRATE
OVER THE GREAT BASIN ON MONDAY AT 12Z.  THEN IT STAYS THERE THROUGH
TUESDAY AFTERNOON.  THROUGH THOSE TREE PERIODS...THE GRIDS SHOW
FAIRLY BRISK NORTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA.  THE
JET LEVEL SPEEDS RANGE FROM 35 TO 55 KNOTS THROUGH TUESDAY LATE DAY.
LITTLE IN THE WAY OF ANY SYNOPTIC SCALE FORCING IS INDICATED THROUGH
TUESDAY.  AT THE LOWER LEVELS...GRIDS SHOW A EASTERLY COMPONENT TO
THE BOUNDARY LAYER WINDS MONDAY INTO MONDAY NIGHT.  A DECENT THETA-E
AXIS STAYS OVER THE FORECAST AREA THROUGH THAT TIME.  ON TUESDAY
...THE THETA-E AXIS PUSHES SOUTH AND WEST OF THE FORECAST AREA.  THE
CROSS SECTIONS SHOW GOOD LOW LEVEL MOISTURE ON MONDAY...THEN IT
DRIES OUT PRETTY GOOD MONDAY NIGHT.  ON TUESDAY...INCREASING MID
LEVEL MOISTURE IS INDICATED.  THE CROSS SECTIONS SHOW THE BEST
POTENTIAL INSTABILITY ON MONDAY.  LAPSE RATES ARE FAIRLY STEEP
MONDAY INTO EARLY TUESDAY...THEN SOME MID LAYER WARMING CAPS THINGS
OFF A BIT BY AFTERNOON OVER THE MOUNTAINS.  THE BEST CAPES FOR THE
AREA ARE INDICATED LATE DAY MONDAY.  VERY LIMITED CAPE IS INDICATED
ON TUESDAY. WILL PUT THE HIGHER POPS ON MONDAY LATE IN THE DAY...BUT
WILL STILL KEEP SOME GOING ON TUESDAY.  FOR TEMPERATURES...AGREED
WITH THE PREVIOUS SHIFT WITH THE COOL DOWN...BUT NOT TO THE DEGREE
THAT THE VARIOUS MOS GUIDANCE PRODUCTS ARE INDICATING.  MONDAYS
HIGHS LOOK ABOUT 1-3 C COOLER THEN TODAY EXPECTED READINGS.  TUESDAY
WARMS UP ABOUT 1-2 C FROM MONDAYS.   IN THE EXTENDED PERIOD...
WEDNESDAY THROUGH SATURDAY...THE UPPER RIDGE STAYS WEST OF THE
FORECAST AREA THURSDAY...THEN BEGINS PUSHING EASTWARD.  BY
SATURDAY...THE RIDGE CENTER IS EAST OF COLORADO.  THAT SEEMS A
FAVORABLE LOCATION FOR MONSOON MOISTURE TO BE OVER THE FORECAST
AREA.  WILL LET THE EXTENDED BE FOR THIS UPDATE.     RJK

.DEN...NONE.
Hazardous weather outlook, Jul 27, 11:15 AM MDT, 3 hours 42 minutes before
COZ030>051-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTD TO
REDEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS
ACROSS MUCH OF NORTHERN COLORADO.  A VERY MOIST ATMOSPHERE IS IN
PLACE ACROSS NORTHEAST COLORADO TODAY AND WINDS AT UPPER LEVELS ARE
GENERALLY LIGHT.  THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE
MOUNTAINS WHERE SUNNY SKIES THIS MORNING HAVE ALLOWED STRONGER
HEATING.  STORMS OVER THE MOUNTAINS WILL REMAIN OVER THE HIGHER
TERRAIN INTO THE EVENING.  IF SHOWERS DEVELOP OVER RECENT BURN AREAS
THEN FLASH FLOODING COULD BE POSSIBLE.  ADDITIONAL THUNDERSTORMS
WILL DEVELOP ON THE PLAINS DURING THE EVENING AND WILL ALSO BE SLOW
MOVING.  IF THUNDERSTORMS DEVELOP OVER MORGAN AND SOUTHERN
WASHINGTON COUNTY...FLOODING PROBLEMS MAY DEVELOP SINCE RAINFALL
AMOUNTS OF 2 TO 4 INCHES FELL IN THOSE AREAS LAST NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED AGAIN
MONDAY.  AFTER MONDAY...DRIER WEATHER WILL RETURN.  ONLY ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS CAN EXPECTED FOR TUESDAY AND
BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:23 PM MDTSevere Thunderstorm WarningBOUWeld52 min
Jul 26, 6:38 PM MDTSevere Thunderstorm WarningBOUDouglas52 min
Jul 26, 6:44 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert61 min
Jul 26, 11:01 PM MDTFlash Flood WarningBOUWeld3 hr
Jul 27, 2:29 AM MDTFlash Flood WarningBOUWashington3 hr
Jul 27, 4:43 PM MDTFlash Flood WarningBOUDouglas3 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.